I've had asthma for about a year - been on advair 110mcg 2 puffs twice a day. This has started over the last few days. The muscles in my throat seem seem to close off in the middle of a swallow (not when eating food or drinking). It was like my swallow was getting caught half way down my throat. I had to concentrate on making the muscles in my throat finish the swallowing motion. It's a scary feeling and want to know if anybody else has been through this?
I have been having this same issue over about the last 2 weeks. It feels like something is caught in the back of my throat but I can't clear it by coughing. It kind of feels like post-nasal drip but I don't see anything in the back of my throat and I can't cough anything up. It is unsettling. I use Symbicort 160 2 x a day to control my asthma and I don't have any allergies. Not sure what this is, or if it is asthma related, but you are not alone...
Step1 - don't fear problem swallowing - if you stay calm, in a few seconds you'll be able to swallow just fine. Soon you'll get used to it happening but you still want to get rid of it
Step2 - try this exercise below
Step3 - if exercise does not help, get a barium test done to see what's going on. See a specialist in Gastroenterology for this
Last edited by hb-mod; 08-27-2012 at 01:00 PM.
Reason: Please don't post unapproved website links, or copy and paste from another website, per Posting Policy. Thanks.
Symbicort and Advair both contain a type of steroid called a "corticosteroid." With these inhaled medications a common side effect is throat irritation and candidiasis, or yeast or thrush, in the mouth and throat. If it feels obstructive, you should see your primary care provider for treatment asap. (Most especially, you should see your provider if you are immunosuppressed!)
When you are taking this type of medication, always gargle several times with water and be sure to swish your mouth out to clean any of the residue from your mouth. Immediately after inhaling from the inhaler, be sure not to swallow until after you do this cleanse. The medication is actually a powder form that is an aerosol so you can inhale, so it will actually stick to the inside of your mouth and stay until you swallow it later. Swallowing before cleansing introduces the medication to your throat and can cause much irritation to the esophagus and may require further treatment. I find that when I take my Symbicort, I don't have nearly the amount of problems with throat irritation as long as I don't eat or drink anything for approximately 30 min after cleansing after taking the inhaler.
I hope this helps everybody!
Last edited by Poetsiren; 12-01-2012 at 05:28 PM.
The Following User Says Thank You to Poetsiren For This Useful Post: redrosey (02-04-2013)